new chemotherapy drug and chemotherapy side effects

drawing of two hands releasing white dove

There are many, many different chemotherapy drugs for cancer, and your medical oncologist will choose the best chemotherapy for you based on your type of cancer and cancer stage.

For my adjuvant chemotherapy for breast cancer, I’m receiving the chemo regimen FEC-D (Flourouracil, EPirubicin, Cyclophosphamide, and DOCEtaxel), which is recommended for higher-risk breast cancers (like hormone positive or triple hormone negative) where the cancer has spread to the nearby lymph nodes.

(Adjuvant means chemotherapy after you’ve had surgery to remove the cancer tumour(s); the chemo is supposed to kill cancer cells that have spread to the rest of your body, in order to try and prevent the growth of more cancer tumours; note that my radiation oncologist told me that chemo isn’t effective on cancer cells are accidentally left behind in the area where your original tumour was removed, which is why radiation of the surgical area is often also recommended for cancer treatment).

FEC-D is typically given in six courses: three courses of the FEC drugs together, each three weeks apart, and then three courses of the D drug, again each three weeks apart. Right now I’m exactly halfway through the regimen, just about to start DOCEtaxel.

Before I started any chemotherapy, I was given a number of documents by my oncology team, explaining all the common and less-common side effects of my chemotherapy drugs. I was surprised to learn that each drug can have different side effects. Not all chemo drugs make you nauseous, for example. And not all chemo drugs make you lose your hair.

I’ll write a separate post about the FEC side effects, and focus on the D side effects here, because I’m just about to start the DOCEtaxel.

DOCEtaxel doesn’t typically cause as much nausea as the FEC combo, and my mouth sores shouldn’t be as bad either. Because of the lower nausea, I’m not getting some of the extra drugs that have helped manage my nausea with the FEC.

D can cause some edema (water retention and bloating or swelling), so I’ll be taking a steroid for a few days around my D infusion, to help with that.

D can also cause joint or bone pain. I’m to take painkillers as needed if I experience pain.

D can cause nerve damage or neuropathy in the hands and feet, and there’s no treatment for this side effect other than changing the dose or discontinuing further D treatments if the nerve damage (tingling and numbness in the fingers and toes – basically not being able to feel your fingers and toes) gets bad. Sometimes the nerve damage can take a long time (six months to a year) to get better. Sometimes it doesn’t get better at all. I’m most worried about getting nerve damage.

They try to prevent nerve damage in the chemo clinic by putting your hands and feet in cold packs while you’re getting the drug. This is going to be interesting for me, because I also have a circulation disorder called Raynaud’s (pronounced “ray-KNOWS”) disease or primary Raynaud’s, which cuts off circulation to my fingers and toes when they get cold. On the other hand – as a member of my oncology team suggested to me yesterday – this could work in my favour if the Raynaud’s shuts off circulation to my fingers and toes when they put the cold packs on me. The idea is, if the D drug can’t get to the extremities during the chemo infusion, the drug will do less damage to the nerves.

The D drug also causes worse immunosuppression than the FEC drugs that I’ve been getting so far, by interfering with white blood cell production in the bone marrow. I’ll still have to check my temperature every day to make sure I don’t have a fever, and I’ll continue to get a Neulasta injection after every chemo, which boosts white blood cell production and therefore helps the body fight off any germs I come in contact with.

(Neulasta is the very expensive drug I was worried about paying for earlier in my treatment. Payment got sorted out after my first chemo, when I used a similar, less-expensive drug called Neupogen, and thankfully I haven’t had to pay out-of-pocket for either drug. Both drugs have worked very well for me.)

There are many other lesser side effects of D, as well as the cumulative fatigue that’s supposed to accompany all chemo. I feel very lucky that I haven’t been bothered much by fatigue on chemo, and I’m not too worried about the less-common D side effects.

Here’s hoping that things go as well on D as they have on FEC. According to my medical team, I’m really doing very well on chemo.

Photo: Attract World Peace Now art journal spread, wax crayon on paper, July 2007.